bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2019: F J
2018: D N O S A J J M A M F

 
  Other news for:
Hypertension
 Resources from HONselect
More Blood Pressure Meds Recalled Due to Carcinogen

By Robert Preidt

FRIDAY, Dec. 7, 2018 (HealthDay News) -- Over the past few months, numerous recalls of the popular heart drug valsartan have already occurred. Now, generics maker Mylan Pharmaceuticals is adding more products to the list.

The recall involves 104 lots of three medicines: valsartan tablets; combination tablets with the drugs valsartan and amlodipine; and combination tablets with valsartan and hydrochlorothiazide.

The reason for the move is similar to that cited in prior valsartan recalls: Mylan said it had detected trace amounts of a probable cancer-causing chemical called N-nitrosodiethylamine (NDEA) in valsartan meds.

NDEA is found in certain foods, drinking water, air pollution and industrial processes.

The U.S. Food and Drug Administration is currently trying to trace the source of the contaminants, originally linked to factories in China and India that help supply valsartan to generic drug makers. Those factories were linked to contamination with a second type of potential carcinogen, called N-nitrosodimethylamine, or NDMA.

Valsartan is used to treat high blood pressure, heart failure, and to reduce the risk of death after a heart attack. Valsartan in combination with amlodipine or hydrochlorothiazide is used to treat high blood pressure.

The expanded recall includes: 26 lots of amlodipine and valsartan tablets, USP (5 mg/160 mg; 10 mg/160 mg; 5 mg/320 mg; and 10 mg/320 mg); 51 lots of valsartan tablets, USP (40 mg, 80 mg, 160 mg and 320 mg); and 27 lots of valsartan and hydrochlorothiazide tablets, USP (80 mg/12.5 mg; 160 mg/12.5 mg; 160 mg/25 mg; 320 mg/12.5 mg; and 320 mg/25 mg).

The drugs were distributed in the United States between March 2017 and November 2018.

For the FDA's full detailed list of all the recalled valsartan products, look here.

Speaking with USA Today, the FDA's Janet Woodcock said that "we still don't understand the complete root cause of this problem. We understand part of it. We don't understand all of the steps that led to this."

Woodcock directs the agency's Center for Drug Evaluation and Research. She said the factories implicated in the recall have been placed on "import alert," meaning that drugs manufactured by these plants cannot enter the United States.

In addition, all "sartan" medicines are being tested to be sure they don't contain the contaminants, Woodcock said. So far, the carcinogens have not turned up in Diovan, the brand-name version of valsartan made by Novartis, she noted.

"I would think these recalls would start dropping off now," Woodcock told USA Today. "We've had this import alert in place for quite a long time, and the companies buying from these sources were told to check and recall."

In the meantime, Mylan said that patients who are taking valsartan should continue to do so, because the risk to their health may be higher if they stop taking it immediately without any alternative treatment.

Instead, patients should talk to their pharmacist or physician about an alternative treatment, and should contact their healthcare provider if they've experienced any problems that may be related to the recalled valsartan products, the company advised.

More information

The American Heart Association has more on high blood pressure medications.

SOURCES: Mylan Pharmaceuticals, news release, Dec. 6, 2018; USA Today

Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=740405

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Blood
Heart
Hypertension
Specialty Chemicals and Products
Therapeutics
Amlodipine
Risk
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact